Missouri, 2011

Winter Weather in Missouri, January 9 to 10, 2011

January 9 to 10, 2011 · NWS MEG · 2 events in 2 counties and zones

A surface low pressure system developed along the Rio Grande Valley in Texas on Sunday, 1/9/11, and tracked northeastward along the Gulf Coast as a upper level disturbance moved into the Mid-South during the evening hours of 1/9/11. Cold air was already in place across the Mid-South behind a cold front that had moved through two days prior.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low pressure system developed along the Rio Grande Valley in Texas on Sunday, 1/9/11, and tracked northeastward along the Gulf Coast as a upper level disturbance moved into the Mid-South during the evening hours of 1/9/11. Cold air was already in place across the Mid-South behind a cold front that had moved through two days prior. As a result, precipitation associated with the system began in the form of snow mixed with sleet at times Sunday Evening 1/9/11 but quickly changed over to all snow. Most of the snow fell across southern portions of the Mid-South. The snow tapered off during the morning hours of 1/10/11. Snow totals across the Missouri Bootheel ranged from a dusting up to an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 9, 6:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 9, 6:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SUN JAN 9 2011

.UPDATE...

UPDATED FOR 00Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 324 PM CST SUN JAN 9 2011/

...MAJOR WINTER STORM NOW UNDERWAY FOR THE MIDSOUTH...

.SHORT TERM...TONIGHT THROUGH TUESDAY.

SHIELD OF SNOW AND SLEET HAS BEEN ADVANCING NORTHWARD A LITTLE
MORE QUICKLY THAN EXPECTED WITH THE LEADING EDGE UP TO TUPELO...
OXFORD AND TUNICA. ONE TO 2 INCHES HAVE ALREADY BEEN REPORTED
ACROSS THE FAR SOUTHERN SECTIONS OF THE AREA. THE INITIAL BAND IS
REPORTED TO BE QUITE HEAVY WITH THE GROUND ALMOST BEING COMPLETELY
COVERED WITHIN 10 MINUTES. THIS BAND WILL CONTINUE SURGING NORTH
LATE THIS AFTERNOON AND EARLY EVENING...SO BUMPED THE START TIME
OF THE WINTER STORM WARNING A COUPLE HOURS.

VERY WELL DEFINED BAROCLINIC LEAF HAS FORMED ACROSS THE LOWER
MISSISSIPPI VALLEY WITH A PRONOUNCED DRY SLOT ACROSS SOUTHEAST
TEXAS. LIGHTNING STRIKES AND HEAVY SNOW HAVE BEEN OBSERVED ACROSS
NORTHEAST TEXAS WITHIN THE DEFORMATION BAND. THE LOW PRESSURE
CENTER AS OF 3 PM WAS LOCATED JUST SOUTH OF THE LOUISIANA COAST.

THE WHOLE SYSTEM WILL CONTINUE TO EVOLVE AS IT PROGRESSES TO THE
NORTHEAST. MODELS TAKE THE FIRST SHORT WAVE...CURRENTLY OVER EAST
TEXAS...EASTWARD AND SHEAR IT OUT LATE TONIGHT. MEANWHILE...
ANOTHER WAVE TO THE WEST WILL CONTINUE PUSHING EAST ACROSS THE
MIDSOUTH LATE. THIS SHOULD PINCH OFF THE DRY SLOT TO THE SOUTH OF
THE AREA...AND THE DEFORMATION BAND LOOKS LIKE IT WILL FORM BEST
JUST SOUTH OF THE I-40 CORRIDOR. GIVEN WHAT HAS BEEN OCCURRING AND
THE DYNAMICS/AMOUNT OF MOISTURE IN PLAY...THERE COULD BE HOURLY
SNOWFALL RATES OF 2 TO 3 INCHES AT TIMES AND UP TO 4 INCHES PER
HOUR IF THUNDERSTORMS CAN FORM WITHIN THE DEFORMATION BAND.

MODELS HAVE TRENDED SLIGHTLY WARMER IN THE MID LEVELS OVER PORTIONS
OF NORTHEAST MISSISSIPPI...MAINLY SOUTH OF OXFORD AND TUPELO...SO
THE RISK OF SLEET SEEMS TO BE INCREASING A BIT FOR THE NIGHT IN
THOSE AREAS. KEPT THE CHANCE OF SLEET GOING THROUGH 09Z DOWN THERE
BEFORE FINALLY TRANSITIONING TO ALL SNOW. ELSEWHERE IT SHOULD JUST
BE SNOW.

A SUBJECTIVE SNOW RATIO FORECAST OF ROUGHLY 8:1 IN THE SLEET/SNOW
AREAS AND 10 TO 13:1 IN THE HEAVY SNOW AREAS WERE THE LARGEST
SNOWFLAKES ARE LIKELY TO BE FOUND WAS USED. SHIFTED THE AXIS OF
HEAVIEST SNOW NORTHWESTWARD TO A LINE ROUGHLY FROM CLARKSDALE AND
TUNICA TO HOLLY SPRINGS AND BOONEVILLE WHERE WIDESPREAD 7 OR 8
INCHES ARE LIKELY WITH SOME AMOUNTS POSSIBLY APPROACHING 10 INCHES
IF THE CONVECTION PANS OUT. THE SNOW GRADUALLY TAPERS OFF TO THE
NORTHWEST WITH MEMPHIS LIKELY RECEIVING AT LEAST 5 INCHES...JACKSON
4.5 INCHES...AND JONESBORO 2.5 INCHES. SOUTHEAST OF THE HEAVY SNOW
SWATH WHERE THE SLEET WILL MIX IN...GENERALLY 5 OR 6 INCHES ARE
EXPECTED.

THE SNOW WILL TAPER OFF LATE TONIGHT AND AREAS OF SNOW/FREEZING
DRIZZLE ARE LIKELY TO REMAIN IN PLACE THROUGH MONDAY NIGHT. AN
ADDITIONAL DISTURBANCE PUSHING INTO THE OHIO VALLEY SHOULD SPREAD
SOME LIGHT SNOW TO THE NORTHERN COUNTIES LATE MONDAY NIGHT AND
TUESDAY MORNING. A WINTER WEATHER ADVISORY WILL PROBABLY BE NEEDED
FOR MUCH OF THE AREA AFTER THE CURRENT HEADLINES EXPIRE WITH THE
FREEZING DRIZZLE AND AREAS OF SNOW CONTINUING.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.

HIGH PRESSURE BUILDS INTO THE AREA FOR MIDWEEK...BRINGING VERY
COLD AIR SOUTHWARD. THE PRESENCE OF SNOW COVER WILL HALT ANY
SIGNIFICANT WARMING DURING THE DAYTIME...ESPECIALLY AS THE CENTER
OF THE HIGH PUSHES OVERHEAD. SHOULD BE VERY COLD WEDNESDAY NIGHT
AND THURSDAY NIGHT WITH SINGLE DIGITS OR COLDER IN MANY PLACES.
SOME LOCATIONS NEAR THE TENNESSEE RIVER WILL PROBABLY FALL BELOW
ZERO AT SOME POINT.

THE HIGH WILL PUSH EAST FOR LATE WEEK...BUT MODELS BEGIN TO DIFFER
FOR NEXT WEEKEND AS A RELATIVELY FAST FLOW ESTABLISHES ITSELF. DUE
TO THE VARYING MODEL SOLUTIONS...I MAINTAINED THE COURSE FOR THE
MOST PART AND KEPT TEMPERATURES COLDER THAN THEY OTHERWISE WOULD BE
DUE TO THE SNOW COVER.

BORGHOFF

&&

.AVIATION...

00Z TAF CYCLE

CONDITIONS WILL CONTINUE TO DETERIORATE THIS EVENING AT ALL TAF
SITES. VFR CEILINGS/VISIBILITIES WILL DROP TO MVFR AND EVENTUALLY
IFR OR LOWER AT ALL SITES BY LATER THIS EVENING AS THE AIRMASS
QUICKLY SATURATES. LIGHT SNOW MIXED WITH SLEET NEAR THE ONSET WILL
TRANSITION TO ALL SNOW AND MAY BECOME HEAVY THROUGH THE NIGHT.
GUSTY NORTHEAST WINDS MAY ALSO BLOW AND DRIFT SOME OF THE SNOW AS
HEAVY SNOW ACCUMULATIONS ARE EXPECTED AT THE SITES WITH UP TO 8"
POSSIBLE AT THE TUP TERMINAL BY MORNING.

THE SNOW SHOULD DIMINISH IN INTENSITY BY EARLY MONDAY MORNING THEN
MAY TRANSITION TO OCCASIONAL LIGHT SNOW/FREEZING DRIZZLE THROUGH
THE DAY MONDAY. MINOR ADDITIONAL SNOW/ICE ACCUMULATIONS WILL BE
POSSIBLE TOMORROW.

SIGNIFICANT IMPACTS TO AVIATION ARE ANTICIPATED LATER THIS EVENING
AND THROUGH THE OVERNIGHT HOURS. AN AIRPORT WEATHER WARNING HAS
BEEN ISSUED FOR THE MEMPHIS TERMINAL THROUGH 18Z MONDAY. TOTAL
ACCUMULATIONS WILL RANGE FROM 4-6 INCHES...POSSIBLY HIGHER BY
EARLY MONDAY MORNING AT THE MEMPHIS TERMINAL.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  26  32  28  31 / 100  40  50  20
MKL  26  31  28  32 / 100  50  60  30
JBR  25  31  27  32 / 100  30  60  20
TUP  29  32  29  33 / 100  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-RANDOLPH.

     WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR CRITTENDEN-CROSS-
     LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR DUNKLIN-
     PEMISCOT.

MS...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR DYER-HENRY-
     LAKE-OBION-WEAKLEY.

     WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jan 9, 3:26 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CST SUN JAN 9 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101400-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
326 PM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT ROUGHLY ALONG AND SOUTH OF A
HARRISBURG ARKANSAS...TO A HUNTINGDON TENNESSEE LINE. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR AREAS NORTH OF THIS LINE TO THE
MISSOURI AND KENTUCKY BORDERS. CONSULT THE LATEST WINTER STORM
WARNING AND ADVISORY PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LIGHT SNOW OR FREEZING DRIZZLE WILL CONTINUE THROUGHOUT
THE DAY ON MONDAY.

ANOTHER WEATHER SYSTEM WILL TRACK FROM MISSOURI INTO THE OHIO
VALLEY MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM MAY BRING
ADDITIONAL SNOW ACCUMULATIONS AROUND 1 INCH POSSIBLE ALONG AND
NORTH OF A WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE LINE. LIGHT
FREEZING DRIZZLE WILL ALSO BE POSSIBLE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...LAW ENFORCEMENT...AND
TELEVISION METEOROLOGISTS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

BORGHOFF

In the hours before

Local storm report, Jan 9, 7:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     SNOW             5 E NETTLETON           34.09N 88.53W
01/09/2011  M0.8 INCH        MONROE             MS   AMATEUR RADIO

            SNOWING MODERATELY.

&&

BORGHOFF
Local storm report, Jan 9, 7:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     SNOW             SOUTHAVEN               34.97N 90.00W
01/09/2011  M1.0 INCH        DESOTO             MS   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jan 9, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
742 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     SNOW             GERMANTOWN              35.09N 89.79W
01/09/2011  M0.6 INCH        SHELBY             TN   NWS EMPLOYEE

&&

BORGHOFF
Local storm report, Jan 9, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     SNOW             1 N BARTLETT            35.23N 89.84W
01/09/2011  M0.3 INCH        SHELBY             TN   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jan 9, 7:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     SNOW             TUNICA                  34.69N 90.38W
01/09/2011  E1.5 INCH        TUNICA             MS   EMERGENCY MNGR

            1.5 INCHES REPORTED IN TUNICA COUNTY MY EMA. ROADS ARE
            COVERED AND HAZARDOUS.

&&

CDG
Local storm report, Jan 9, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
755 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     SNOW             CLARKSDALE              34.20N 90.58W
01/09/2011  E1.0 INCH        COAHOMA            MS   LAW ENFORCEMENT

            SNOW AND SLEET MIX.

0243 PM     SNOW             ALGOMA                  34.18N 89.04W
01/09/2011  E0.5 INCH        PONTOTOC           MS   PUBLIC

            SNOWING FOR 5 MINUTES, GROUND COVERED.

0243 PM     SNOW             TULA                    34.23N 89.37W
01/09/2011  E0.5 INCH        LAFAYETTE          MS   TRAINED SPOTTER

            SNOWING FOR 10 MINUTES, GROUND AND ROADS ARE GETTING
            COVERED.

0301 PM     SNOW             AMORY                   33.99N 88.48W
01/09/2011  E0.0 INCH        MONROE             MS   EMERGENCY MNGR

            SNOW STICKING TO BRIDGES AND OVERPASSES.

0302 PM     SNOW             CLARKSDALE              34.20N 90.58W
01/09/2011  E0.5 INCH        COAHOMA            MS   TRAINED SPOTTER

            1/2 TO 1 INCH SNOW/SLEET MIX ON THE GROUND.

0426 PM     SNOW             CHARLESTON              34.01N 90.06W
01/09/2011  M0.5 INCH        TALLAHATCHIE       MS   PUBLIC

            1/2 INCH SNOW MEASURED ON GROUND.

0439 PM     SLEET            NEW ALBANY              34.49N 89.02W
01/09/2011  M0.30 INCH       UNION              MS   EMERGENCY MNGR

            SLEET LASTED FOR AN HOUR AND 10 MINUTES...NOW SWITCHED TO
            SNOW.

0528 PM     SNOW             ABERDEEN                33.83N 88.55W
01/09/2011  E1.0 INCH        MONROE             MS   EMERGENCY MNGR

            SNOW AND SLEET ACCUMULATION. ALL BRIDGES AND HIGHWAYS ARE
            SNOW COVERED AND SLICK.

0550 PM     SNOW             1 E SENATOBIA           34.62N 89.95W
01/09/2011  M1.0 INCH        TATE               MS   AMATEUR RADIO

0648 PM     SNOW             EUDORA                  34.83N 90.15W
01/09/2011  M0.5 INCH        DESOTO             MS   PUBLIC

0658 PM     SNOW             1 E SENATOBIA           34.62N 89.95W
01/09/2011  M2.0 INCH        TATE               MS   AMATEUR RADIO

0727 PM     SNOW             5 E NETTLETON           34.09N 88.53W
01/09/2011  M0.8 INCH        MONROE             MS   AMATEUR RADIO

            SNOWING MODERATELY.

0733 PM     SNOW             SOUTHAVEN               34.97N 90.00W
01/09/2011  M1.0 INCH        DESOTO             MS   TRAINED SPOTTER

0735 PM     SNOW             1 N BARTLETT            35.23N 89.84W
01/09/2011  M0.3 INCH        SHELBY             TN   TRAINED SPOTTER

0740 PM     SNOW             GERMANTOWN              35.09N 89.79W
01/09/2011  M0.6 INCH        SHELBY             TN   NWS EMPLOYEE

0750 PM     SNOW             TUNICA                  34.69N 90.38W
01/09/2011  E1.5 INCH        TUNICA             MS   EMERGENCY MNGR

            1.5 INCHES REPORTED IN TUNICA COUNTY MY EMA. ROADS ARE
            COVERED AND HAZARDOUS.

0753 PM     SNOW             COFFEEVILLE             33.98N 89.68W
01/09/2011  E1.5 INCH        YALOBUSHA          MS   EMERGENCY MNGR

            YALOBUSHA COUNTY EMA REPORTING 1.5 INCHES OF SNOW ON
            GROUND. ROADS ARE COVERED AND HAZARDOUS.

&&

CDG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dunklin

When
January 9, 8:00 PM CST to January 10, 12:00 AM CST
Where
Dunklin forecast zone
Reported by
Trained Spotter
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

An inch or less of snow fell across Dunklin County.

Winter Weather, Pemiscot

When
January 9, 8:00 PM CST to January 10, 12:00 AM CST
Where
Pemiscot forecast zone
Reported by
Trained Spotter
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

An inch of snow fell across Pemiscot County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279143, 279144.